The FDA warned patients, parents and providers that various EpiPen models could malfunction and spring their needles early.
This could happen spontaneously if certain pressures are applied while removing the blue safety release on the rear of the epinephrine auto-injector. For example, the device could activate if the release is forced sideways—such as if a person is holding the EpiPen with one hand and uses their thumb to push off the safety cap.
Additionally, the FDA described a limited number of EpiPens that may have been shipped with a slightly raised or loosened blue safety release, which may also allow the injector to activate prematurely. The agency recommended that users activate the device by pulling the cap straight up while holding the EpiPen in the other hand.
People have also reported difficulty in removing the device from its tube-shaped packaging due to deformations of the rim, the FDA said. The manufacturers of the EpiPen and its authorized generics, Pfizer and Mylan, have also notified healthcare professionals of these issues.
“It is vital for lifesaving products to work as designed in an emergency situation and patients and caregivers should inspect their epinephrine auto-injector prior to needing it to ensure the blue safety release is not raised and that the device can be easily removed from the carrier tube,” the agency said in a statement.
“It is important for health care providers, patients and caregivers to periodically review the EpiPen user instructions and practice using the EpiPen trainer to ensure proper understanding and utilization of the EpiPen auto-injector.”
The FDA also urged pharmacists to inspect the product before dispensing them to patients, and ensure that it easily slides out of its carrier tube and does not have a raised blue safety release. Mylan is offering replacements of affected auto-injectors at no additional cost.